From the Journals

Hyperpigmentation, paraparesis are signs of vitamin B12 deficiency


 

FROM THE JOURNAL OF PEDIATRICS

Vitamin B12 deficiency can cause skin hyperpigmentation and partial paralysis, but these issues can be easily treated early on with vitamin B12 shots, said Ashish Agarwal, MD, and his colleagues at the Postgraduate Institute of Medical Education and Research in Chandigarh, India.

A 6-year-old boy, who had been previously healthy, presented with darkening of his hands and feet over a 4-month period. It also was noted that the skin on his palms and soles was thin and shiny. His walking gait had become abnormal in the previous 2 weeks; his legs were stiff when he walked, which caused him to fall and led to difficulty climbing stairs. The boy had no personal or family history of muscle issues or neurological issues. The boy’s personal history revealed that he ate a vegetarian diet.

A clinical diagnosis was made of megaloblastic anemia with subacute degeneration of the cord caused by vitamin B12 deficiency, a diagnosis not uncommon among vegetarians. The boy was started on daily intramuscular injections of B12 for 2 weeks, followed by weekly injections for a month. Monthly injections then were administered for the next 2 months. In the first few weeks, the hyperpigmentation began improving. At his 4-month follow-up, the boy was asymptomatic with reversal of the hyperpigmentation.

Dr. Agarwal and his associates concluded that skin darkening is an important clue toward underlying hematologic and neurologic manifestations of B12 deficiency.

SOURCE: Agarwal A et al. J Pediatr. 2018. doi: 10.1016/j.jpeds.2018.03.073.

Next Article:

   Comments ()